Alert archive / Illinois / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 65, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 22, 2004, 11:40 PM CDT for Jo Daviess County, Illinois. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2004, 11:40 PM CDT (04:40 UTC)
- Expired
- May 23, 2004, 12:30 AM CDT
- In force
- 50 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Jo Daviess County, IL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 6:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 4.7 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1518 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1522 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
395 WUUS53 KDVN 230440 SVRDVN ILC085-230530- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1140 PM CDT SAT MAY 22 2004 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JO DAVIESS COUNTY IN NORTHWEST ILLINOIS * UNTIL 1230 AM CDT * AT 1130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WOODBINE...OR ABOUT 15 MILES EAST OF GALENA...AND MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... APPLE RIVER BY 1150 PM CDT NORA BY MIDNIGHT CDT THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. THIS STORM HAS ALREADY PRODUCED NICKEL SIZED HAIL...AND IT REMAINS A THREAT. LAT...LON 4240 9028 4227 9011 4245 8991 4254 9015 $$ BELLES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:00 PM CDT, 8 hours 40 minutes earlier.
Area forecast discussion, May 22, 3:00 PM CDT, 8 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 300 PM CDT SAT MAY 22 2004 .DISCUSSION... A LOT GOING ON WITH SERIOUS HYDRO ISSUES AND THREAT OF SEVERE WX...SO WILL HAVE TO KEEP IT SHORT. OUTFLOW BOUNDARY ACROSS THE SOUTH HAS MIXED OUT WITH STRONG LLVL SOUTH WINDS BRINGING SURGE OF WARM HUMID AIR NORTHWARD. WATCHING FOR SIGNIFICANT CONVECTION TO DEVELOP NEXT FEW HOURS IN WESTERN IA AND EASTERN NE. PUMP IS BEING PRIMED ALL ALONG THE I 80 CORRIDOR THE LONGER CONVECTION WAITS. LLVL CONVERGENCE IS MAXIMIZED AHEAD OF CONVERGING BOUNDARIES IN WESTERN IA AND EASTERN NE. SUPERCELLS WITH VERY LARGE HAIL AND FEW TORNADOES WITH BOUNDARY INTERACTION LIKELY. EXPECT TO SEE DEVELOPMENT FURTHER EAST INTO EASTERN IA AND NORTHWEST IL...BASICALLY NEAR THE I 80 CORRIDOR WHERE GREATEST SFC MOISTURE FLUX CONVERGENCE AND 3 HR PRESSURE FALLS MAX EXIST. EXPECT CONVECTION OUT WEST TO SPILL EASTWARD INTO WARM AIR LATER THIS EVE AND OVERNIGHT. 3 HR FFG GENERALLY NEAR 1 INCH IN THE NORTH TO AROUND 1.5 INCHES ALONG THE I 80 CORRIDOR...SO EXPANDED THE FLOOD WATCH TO INCLUDE THE QUAD CITIES METRO AND EXTENDED IT THROUGH SUN. SUN COULD BE VERY INTERESTING WITH SIGNIFICANT MID LEVEL SHORTWAVE AND TRIPLE POINT PASSING THROUGH NORTHEAST IA WITH MUCH OF CWA IN WARM SECTOR. IF WE CAN GET ENOUGH HEATING THEN POTENTIAL FOR SIGNIFICANT SEVERE WX EPISODE WITH SUPERCELLS WITH LARGE HAIL AND FEW TORNADOES. ACTIVITY COULD LINGER IN THE EAST EARLY IN THE EVE...BUT FROM LATE EVE THROUGH MONDAY LOOKS LIKE A BRIEF RESPITE FROM HEAVY RAIN AND SEVERE WX WITH SFC AND MID LEVEL RIDGING. NEXT SHORTWAVE PROGGED MON NIGHT WITH YET ANOTHER THREAT FOR HEAVY RAIN...NOT GOOD FOR HYDRO CONCERNS. ALREADY LOOKING AT MANY OF OUR RIVERS GOING ABOVE FLOOD STAGE WITH POTENTIAL FOR MODERATE-MAJOR FLOODING ESPECIALLY ALONG THE CEDAR...WAPSI AND MAQUOKETA RIVERS. RAISED POPS TO HIGH CHC AND LATER SHIFTS MAY NEED TO BUMP UP FURTHER. FEW CHANGES MADE TO LATER PERIODS DUE TO TIME CONSTRAINTS AND SIGNIFICANT MODEL DISAGREEMENT ON UPPER PATTERN. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...FLOOD WATCH UNTIL 4 PM SUNDAY GENERALLY NORTH OF HIGHWAY 34. IL...FLOOD WATCH UNTIL 4 PM SUNDAY FOR JO DAVIESS...STEPHENSON... CARROLL...WHITESIDE...ROCK ISLAND. MO...NONE. && 05
Hazardous weather outlook, May 22, 6:32 AM CDT, 17 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 632 AM CDT SAT MAY 22 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-231000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 632 AM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA AGAIN TODAY AND TONIGHT. WITH A WEST TO EAST ORIENTED FRONTAL BOUNDARY CONTINUING TO WAVER ACROSS THE AREA...ROUNDS OF STRONG THUNDERSTORMS WILL CONTINUE TO FEED ON WARM MOIST AIR AND MOVE ALONG THIS FEATURE AND AFFECT MUCH OF THE AREA THIS MORNING. MOST OF THESE STRONGER STORMS WILL CONTINUE TO OCCUR THROUGH MID MORNING ALONG AND SOUTH OF THE INTERSTATE 80 CORRIDOR AND BE CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...AND WIND GUSTS UP TO 55 MPH. LOCALLY HEAVY RAIN WILL BE MORE OF A WIDESPREAD THREAT...WITH AREAS RECEIVING UP TO AN INCH OF RAIN IN A SHORT PERIOD OF TIME THIS MORNING. AREAS THAT EXPERIENCE REPEATED THUNDERSTORM ACTIVITY MAY RECEIVE UP TO 2 INCHES OF RAIN BY EARLY AFTERNOON...CAUSING NUISANCE- URBAN AND SMALL STREAM FLOODING. LIGHTER RAINS WILL FALL NORTH OF THE INTERSTATE 80 CORRIDOR LATER THIS MORNING IN AREAS THAT RECEIVED HEAVY RAINFALL FRIDAY EVENING AND OVERNIGHT. CREEKS AND RIVERS IN THESE AREAS ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR WILL CONTINUE TO SWELL OUT OF THEIR BANKS FROM LAST NIGHTS HEAVY RAINS... ALONG WITH OTHER FLOODING PROBLEMS THAT WILL PERSIST WELL INTO TODAY. AS THE FRONT TRIES TO LIFT NORTHWARD TODAY...MORE HEAVY STORMS ARE EXPECTED TO FIRE IN WESTERN IOWA BY THIS EVENING...AND PROGRESS EAST TOWARD NORTHEAST IOWA AND POSSIBLY NORTHWEST ILLINOIS. HOW MUCH OF THE AREA GETS IMPACTED DEPENDS ON HOW FAR NORTH THE FRONT CAN REACH. LATEST INDICATIONS SUGGEST THE FRONT SHOULD MAKE IT INTO NORTHEAST IOWA AND ALONG THE WISCONSIN AND ILLINOIS BORDER BY 7 PM. THIS WOULD HELP THE HEAVIER RAIN PRODUCING STORMS SHIFT TO THE NORTH OF THE AREA OVERNIGHT. BUT IF THE FRONT HAS TROUBLE BATTLING COOL THUNDERSTORM OUTFLOW FROM THIS MORNINGS ACTIVITY AND HANGS UP FURTHER TO THE SOUTH...AREAS NORTH OF THE INTERSTATE 80 CORRIDOR WILL ONCE AGAIN BE UNDER THE GUN FOR HEAVY RAIN...AS WELL AS SOME SEVERE WEATHER IN THE FORM OF WINDS GUSTING UP TO 65 MPH AND HAIL UP TO THE SIZE OF HALF DOLLARS THIS EVENING AND OVERNIGHT. A STRONG STORM DEVELOPING ON THE BOUNDARY AND FEEDING ON THE WARM MOIST AIR TO THE SOUTH OF IT...WILL AGAIN HAVE THE POTENTIAL TO PRODUCE A TORNADO IN THIS ENHANCED SHEAR ZONE. THIS IS WHAT HAPPENED LATE FRIDAY AFTERNOON AND EVENING IN PORTIONS OF EAST CENTRAL IOWA. SOILS IN EAST CENTRAL IOWA AND NORTHWEST ILLINOIS ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR ARE ALREADY SATURATED...AND RIVERS AND CREEKS ARE SWOLLEN AND OUT OF THEIR BANKS. A FLOOD WATCH IS IN EFFECT THROUGH SUNDAY MORNING FOR THE POTENTIAL OF MORE HEAVY RAIN OF 1 TO 3 INCHES AND LOCALLY HIGHER AMOUNTS IN THESE AREAS LATER TODAY AND TONIGHT...WHICH WOULD CREATE FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AS A LOW PRESSURE STORM SYSTEM SHIFTS NORTH OF THE AREA LATE TONIGHT AND SUNDAY...A TRAILING COLD FRONT WILL SWEEP THROUGH THE AREA FROM THE WEST IN THE AFTERNOON. THIS FRONT WILL ENCOUNTER THE WARM AND MOIST AIRMASS IN PLACE OVER EASTERN IOWA...NORTHEAST MISSOURI AND NORTHWEST ILLINOIS AND PRODUCE THE RISK OF MORE SEVERE WEATHER. AS THE FRONT SCOOPS UP THE UNSTABLE AIR...IT MAY PRODUCE SCATTERED SUPERCELLS WHICH MAY BE ABLE TO PRODUCE LARGE HAIL AND DAMAGING WINDS. THESE STORMS ARE EXPECTED TO BE MORE PROGRESSIVE AND THUS NOT AS MUCH OF A FLOODING THREAT...ALTHOUGH THEY MAY AGGRAVATE ANY ONGOING FLOODING ALREADY OCCURRING FROM EARLIER HEAVY RAIN EPISODES. MORE SHOWERS AND STORMS MAY OCCUR ON MONDAY AS ANOTHER DISTURBANCE APPROACHES FROM THE CENTRAL PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. SPOTTERS WILL ALSO LIKELY BE NEEDED SUNDAY AFTERNOON IN THE ENTIRE AREA. 12
In the hours before
Special weather statement, May 22, 8:54 PM CDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 854 PM CDT SAT MAY 22 2004 IAZ040>042-051>053-063>065-067-076>078-230400- BENTON IA-BUCHANAN IA-CEDAR IA-DELAWARE IA-DUBUQUE IA-IOWA IA- JOHNSON IA-JONES IA-KEOKUK IA-LINN IA-LOUISA IA-MUSCATINE IA- WASHINGTON IA- 854 PM CDT SAT MAY 22 2004 ...POTENTIAL FOR TORNADOES INCREASING... THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE LATE EVENING. THE ENVIRONMENT IS BECOMING MORE FAVORABLE FOR TORNADOES. THESE TORNADOES CAN DEVELOP VERY QUICKLY...SO REMAIN ALERT FOR RAPIDLY CHANGING CONDITIONS...AND BE PREPARED TO SEEK SHELTER SHOULD THREATENING WEATHER APPROACH OR A WARNING BE ISSUED. THUNDERSTORMS OVER CENTRAL IOWA WILL ALSO BE MOVING INTO THE AREA LATER THIS EVENING. THESE THUNDERSTORMS HAVE HAD A HISTORY OF PRODUCING TORNADOES. MAKE SURE YOU HAVE A SOURCE FOR OBTAINING THE LATEST WEATHER INFORMATION AND WARNINGS. 05
Local storm report, May 22, 11:11 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1111 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1109 PM HAIL PEOSTA 42.45N 90.85W
05/22/2004 2.00 INCH DUBUQUE IA TRAINED SPOTTER
&&
MZSpecial weather statement, May 22, 11:20 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1120 PM CDT SAT MAY 22 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-230900- BENTON IA-BUCHANAN IA-CEDAR IA-CLINTON IA-DELAWARE IA-DES MOINES IA- DUBUQUE IA-HENRY IA-IOWA IA-JACKSON IA-JEFFERSON IA-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MUSCATINE IA-SCOTT IA- VAN BUREN IA-WASHINGTON IA- 1120 PM CDT SAT MAY 22 2004 ...NEW TORNADO WATCH NUMBER 256 NOW IN EFFECT UNTIL 4 AM CDT FOR MUCH OF EASTERN IOWA... STRONG THUNDERSTORMS WILL CONTINUE TO DEVELOP IN SOUTHWEST AND CENTRAL IOWA...AND PUSH EAST TOWARD EASTERN IOWA THROUGH THE OVERNIGHT HOURS. THUS A NEW TORNADO WATCH HAS BEEN ISSUED UNTIL 4 AM FOR MOST OF EAST CENTRAL AND SOUTHEAST IOWA. ALTHOUGH THESE STORMS MAY STILL HAVE THE CAPABILITY TO PRODUCE A FEW TORNADOES...THE MAIN THREAT NOW APPEARS TO BE DAMAGING STRAIGHT LINE WINDS UP TO 70 MPH FROM BOWING LINE SEGMENTS OF STORMS. MAKE SURE YOU HAVE A SOURCE FOR OBTAINING THE LATEST WEATHER INFORMATION AND WARNINGS. ILZ001-002-007-009-015>018-024>026-230900- BUREAU IL-CARROLL IL-HENDERSON IL-HENRY IL-JO DAVIESS IL-MERCER IL- PUTNAM IL-ROCK ISLAND IL-STEPHENSON IL-WARREN IL-WHITESIDE IL- 1120 PM CDT SAT MAY 22 2004 ...TORNADO WATCH NUMBER 254 THAT WAS IN EFFECT UNTIL MIDNIGHT HAS BEEN CANCELED FOR NORTHWEST AND WEST CENTRAL ILLINOIS... ALTHOUGH A FEW STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO AFFECT FAR NORTHWEST ILLINOIS THROUGH 1230 AM SUNDAY MORNING...THE THREAT OF TORNADIC ACTIVITY HAS DIMINISHED. THUS THE TORNADO WATCH HAS BEEN CANCELED EARLY. STRONG TO SEVERE STORMS MAY STILL BE POSSIBLE LATER TONIGHT IN THE PREVIOUS WATCH AREA IN ILLINOIS...AS A LINE OF STORMS PUSHES EAST OUT OF IOWA. STAY TUNED FOR ANY LATE NIGHT WATCHES OR WARNINGS. 12
Local storm report, May 22, 11:34 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1134 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1132 PM HAIL 3 N HANOVER 42.30N 90.28W
05/22/2004 0.88 INCH JO DAVIESS IL LAW ENFORCEMENT
&&
MZThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 10:55 PM CDT | Severe Thunderstorm Warning | DVN | Carroll, Jo Daviess | 50 min |
| May 23, 3:21 AM CDT | Severe Thunderstorm Warning | DVN | Hancock | 59 min |
| May 23, 4:28 AM CDT | Flash Flood Warning | DVN | Jo Daviess | 3 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.